Deciding to withdraw from heroin use is brave, but for many people, it is far from easy. In fact, because the severity of symptoms varies, some people may think it is easier than it is.
Here is a look at common heroin withdrawal experiences:
Physical withdrawal takes about a week, but the timeline can begin well before that as the user considers whether to begin withdrawal. The thought may cause depression or anxiety, and it could be there are many failed plans to withdraw before an actual withdrawal kicks off.
And there can be more breaking away to do long after the physical aspect is over. A large part of it is psychological. For example, if a teenager started using heroin to fit in and make friends, what will he or she do now that heroin is no longer an option? If there is no substitute plan or activity, it can be easy to fall back on the old way of doing things, with legal trouble likely to result.
Quite a few people liken withdrawal to having the flu. The signs of withdrawal can include muscle spasms, agitation, nervousness, shaking, sweating, nausea and abdominal pain. The symptoms may be more severe for longer-term users and those who are predisposed to mental illness and/or addiction. The withdrawal itself is not life-threatening, although associated events such as suicidal thoughts can be.
Undergoing withdrawal in a medical detox center is often the safest way to do it, as there is supervision in addition to professionals ready to help. For people who seriously struggle with addiction, longer-term approaches, such as substituting methadone for heroin, may be successful.
Supporting your loved one
There are many ways to support a child, spouse or loved one through heroin withdrawal. If funds allow, medical detox is preferable to at-home withdrawal. It is also important to set up therapy/counseling sessions and to allow for the psychological aspect. For example, what will your loved one turn to instead of heroin? He or she may need an entirely new circle of friends or a different set of activities.